If you have amphetamines in your household -- prescribed for appetite loss, attention deficit disorder and other conditions -- keep them away from Fido. If your dog manages to swallow these medications, he can die from canine amphetamine toxicity without prompt treatment.
Canine Amphetamine Precautions
If someone in your household is prescribed amphetamines, keep the bottle in a cabinet or other storage area inaccessible to the dog. Administer the medication with the dog out of the room and the door shut so that, if you accidentally drop it, you can retrieve the pill before your dog snaps it up.
Amphetamine Poisoning Symptoms
If your dog consumes amphetamines, he'll experience overstimulation of his central nervous system. Symptoms of amphetamine poisoning include heavy panting, agitation, vomiting, diarrhea, vocalization, drooling, shaking, head-bobbing, aggression, dilated pupils and seizures. His heart rate and blood pressure will soar. In some dogs, amphetamine poisoning might have the opposite effect, the animal appearing sedated. Symptoms usually appear within a half-hour of swallowing the drug.
If you know your dog ingested amphetamines, but he hasn't become symptomatic, rush him to the emergency veterinary hospital. The vets there can induce vomiting. Your dog might receive activated charcoal to soak up poisoning in his stomach, or the vet might pump his stomach, a procedure formally known as gastric lavage. Your dog might receive intravenous fluid therapy for additional dilution of amphetamines in his system. He'll also receive medication to acidify his urine and get the amphetamines out of his system more quickly.
Symptomatic Amphetamine Poisoning Treatment
If your dog is already symptomatic, more aggressive measures are necessary to save his life. At that point, giving him an emetic isn't necessarily going to work, but the emergency vet will likely perform a gastric lavage and give your dog IV fluids. She'll also administer medications to control blood pressure, heart rate, tremors and hypothermia or low body temperature. In a worst-case scenario, the dog must receive general anesthesia. It can take three days or more for a dog to show signs of recovery. During that period, he must stay in a quiet environment with little stimulation.
Always check with your veterinarian before changing your pet’s diet, medication, or physical activity routines. This information is not a substitute for a vet’s opinion.